Phentolamine Reversal of Epinephrine-Induced Digital Vasospasm
How to Save an Ischemic Finger
Joseph W. Hinterberger, MD;
Harry E. Kintzi, MD, FACEP
Arch Fam Med. 1994;3(2):193-195.
A 17-year-old girl accidently injected her thumb with an adult autoinjector epinephrine syringe, resulting in rapid digital ischemia. Local infiltration of 0.5% phentolamine mesylate injected at the puncture site immediately resolved the ischemia and resulted in no long-term sequelae. Similar cases of epinephrine-induced digital ischemia are reviewed herein, revealing phentolamine to be the drug of choice for reversal of this type of ischemia. Alternative attempts to restore blood flow included warm water immersion, amyl nitrite inhalations, metacarpal nerve block, and application of topical nitroglycerine paste; each was found to be ineffective. We conclude that digital ischemia secondary to accidental injection of epinephrine can be quickly and safely reversed with the use of 0.5% phentolamine locally infiltrated in the region of accidental injection.
From the Department of Family and Community Medicine (Dr Hinterberger) and Lancaster (Pa) Emergency Associates (Dr Kintzi), Lancaster General Hospital.
THIS ARTICLE HAS BEEN CITED BY OTHER ARTICLES
Images in vascular medicine: Rapid epinephrine 'reversal' with phentolamine following accidental autoinjector inoculation
Sinclair et al.
Vasc Med 2011;16:215-216.
Re: Spasm of the digital vessels after accidental Epipen release - A simple solution to a potentially increasing problem
Ismail and Juma
J Hand Surg Eur Vol 2008;33:215-216.
Management of adrenaline (epinephrine) induced digital ischaemia in children after accidental injection from an EpiPen
Velissariou et al.
Emerg. Med. J. 2004;21:387-388.
Digital Blocks with Adrenaline: An old dogma refuted
SYLAIDIS and LOGAN
J Hand Surg Eur Vol 1998;23:17-19.